Many of you who smoke or used to smoke may be aware that smokers tend to catch more respiratory infections, including some that require antibiotics. In fact, even smoking as little as one cigarette a day can double one’s risk of developing pneumonia. Obviously, the best way to reduce your chances of developing a respiratory infection is to quit smoking. In addition, making sure to get your flu shot. And if you currently smoke or have asthma, diabetes, or certain other medical problems, a pneumonia vaccine can also reduce the chances of developing a serious respiratory infection requiring antibiotics.
Overuse of antibiotics
However, even with these precautions, you could still get sick. One of the biggest problems in this country is the unnecessary use of antibiotics. A lot of it is the fault of physicians, who, pressed for time, or perhaps because of ignorance, prescribe antibiotics for every cold. I suppose that it takes more time to discuss the self-limited nature of most mild respiratory infections with patients than to quickly scribble “z-pack” or some other antibiotic on a prescription pad.
Resistant bacteria – C.diff
We are reaping the fruits of our bad decisions. The rate of resistant bacteria in the general population has skyrocketed over the past decade. Amongst the most serious infections that we now see is a bug known as clostridium difficile, or c.diff for short. When someone takes antibiotics, many of the “good” bacteria that live in the intestines are wiped out. C.diff, having no competition, is able to settle down and start spreading, causing a severe intestinal infection. Lest you think this is like any other stomach bug in which you have the runs for a few days and then feel better, it isn’t. C.diff can lead to hospitalization, and at times may be fatal. In addition, some people end up needing emergency surgery in which part of the bowel is resected. Others need months of antibiotics due to the relapsing nature of this infection. In some cases stool transplants are needed (yes, it’s what it sounds like – someone else’s feces is transplanted into your colon).
The sad thing is that up until a few years ago, it was rare to see a case of c.diff outside of chronically ill hospitalized or nursing home patients. Nowadays, young and healthy people are showing up with it. Some studies show that for certain antibiotics, the risk of developing c.diff is as high as 5%. This may not sound like a lot, but 1 out of 20 people catching c.diff after being on antibiotics is a very large number due to how many antibiotics are prescribed for respiratory infections, bladder infections, skin infections, etc. every year.
So what can you do? First and foremost, try to avoid antibiotics if you don’t need them. If you’re otherwise healthy, then most respiratory infections, including bronchitis, sinus infections, and ear infections as well as regular colds do NOT require antibiotics, even if you’re a smoker. Symptomatic care and time is all that’s needed. If your physician is quick to write you a prescription for one, ask him or her if it’s really necessary. Often, doctors are conditioned to (wrongly) offer antibiotics because they believe that every patient wants it.
If you do need antibiotics (your symptoms are severe, worsening, or haven’t gone away within a couple of weeks, or if you have other medical problems such as emphysema), then take probiotics. Probiotics are healthy bacteria which can replenish what was wiped out by the antibiotic. Some yogurts contain them, but it’s probably more effective to buy a supplement. Take the probiotics while you’re on the antibiotics, and continue them for several weeks afterwards. Don’t take the probiotic at the same time as the antibiotic – rather space it apart at least a few hours. Also, try to buy a formulation that contains several different strains of bacteria, which may make the supplement more effective.
In addition, certain antibiotics such as clindamycin and levaquin are more likely to lead to c.diff. If your physician does recommend an antibiotic, voice your concerns and ask if you can be prescribed an antibiotic which is less likely to lead to c.diff (note that practically ALL antibiotics carry some risk).
Finally, be vigilant. If you develop diarrhea even 2-3 months after having taken antibiotics, it’s a good idea to follow up and be tested for c.diff (this requires a stool test, which at times has to be repeated even several times).
(Image links to source: Wikipedia.)